Danger of high-protein dietary supplements to persons with hyperphenylalaninaemia

R. Koch, K. D. Moseley, R. Moats, S. Yano, Reuben Matalon, F. Guttler

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

A 16-year-old adolescent with mild hyperphenylalaninaemia was given a high-protein 'body building' supplement twice daily, causing headaches, decreased school performance and mild depression. All symptoms disappeared after cessation of the supplement. The phenylalanine hydroxylase mutation H170D/IVS1nt5G>T was found to be responsive to tetrahydrobiopterin with significant decrease in blood phenylalanine concentration and increase in tyrosine blood content. A brain phenylalanine level of 0.5 mmol/L was initially documented, which decreased to the normal carrier range of 0.2 mmol/L within one month of discontinuance of the protein supplement. At present, the patient is on a normal diet without phenylalanine restriction.

Original languageEnglish (US)
Pages (from-to)339-342
Number of pages4
JournalJournal of Inherited Metabolic Disease
Volume26
Issue number4
DOIs
StatePublished - 2003

Fingerprint

Phenylketonurias
Dietary Supplements
Phenylalanine
Phenylalanine Hydroxylase
Proteins
Headache
Tyrosine
Reference Values
Diet
Mutation
Brain

ASJC Scopus subject areas

  • Genetics(clinical)
  • Genetics
  • Endocrinology

Cite this

Danger of high-protein dietary supplements to persons with hyperphenylalaninaemia. / Koch, R.; Moseley, K. D.; Moats, R.; Yano, S.; Matalon, Reuben; Guttler, F.

In: Journal of Inherited Metabolic Disease, Vol. 26, No. 4, 2003, p. 339-342.

Research output: Contribution to journalArticle

Koch, R. ; Moseley, K. D. ; Moats, R. ; Yano, S. ; Matalon, Reuben ; Guttler, F. / Danger of high-protein dietary supplements to persons with hyperphenylalaninaemia. In: Journal of Inherited Metabolic Disease. 2003 ; Vol. 26, No. 4. pp. 339-342.
@article{c09ca8e4a15848e3955014bc5fb37d29,
title = "Danger of high-protein dietary supplements to persons with hyperphenylalaninaemia",
abstract = "A 16-year-old adolescent with mild hyperphenylalaninaemia was given a high-protein 'body building' supplement twice daily, causing headaches, decreased school performance and mild depression. All symptoms disappeared after cessation of the supplement. The phenylalanine hydroxylase mutation H170D/IVS1nt5G>T was found to be responsive to tetrahydrobiopterin with significant decrease in blood phenylalanine concentration and increase in tyrosine blood content. A brain phenylalanine level of 0.5 mmol/L was initially documented, which decreased to the normal carrier range of 0.2 mmol/L within one month of discontinuance of the protein supplement. At present, the patient is on a normal diet without phenylalanine restriction.",
author = "R. Koch and Moseley, {K. D.} and R. Moats and S. Yano and Reuben Matalon and F. Guttler",
year = "2003",
doi = "10.1023/A:1025103018278",
language = "English (US)",
volume = "26",
pages = "339--342",
journal = "Journal of Inherited Metabolic Disease",
issn = "0141-8955",
publisher = "Springer Netherlands",
number = "4",

}

TY - JOUR

T1 - Danger of high-protein dietary supplements to persons with hyperphenylalaninaemia

AU - Koch, R.

AU - Moseley, K. D.

AU - Moats, R.

AU - Yano, S.

AU - Matalon, Reuben

AU - Guttler, F.

PY - 2003

Y1 - 2003

N2 - A 16-year-old adolescent with mild hyperphenylalaninaemia was given a high-protein 'body building' supplement twice daily, causing headaches, decreased school performance and mild depression. All symptoms disappeared after cessation of the supplement. The phenylalanine hydroxylase mutation H170D/IVS1nt5G>T was found to be responsive to tetrahydrobiopterin with significant decrease in blood phenylalanine concentration and increase in tyrosine blood content. A brain phenylalanine level of 0.5 mmol/L was initially documented, which decreased to the normal carrier range of 0.2 mmol/L within one month of discontinuance of the protein supplement. At present, the patient is on a normal diet without phenylalanine restriction.

AB - A 16-year-old adolescent with mild hyperphenylalaninaemia was given a high-protein 'body building' supplement twice daily, causing headaches, decreased school performance and mild depression. All symptoms disappeared after cessation of the supplement. The phenylalanine hydroxylase mutation H170D/IVS1nt5G>T was found to be responsive to tetrahydrobiopterin with significant decrease in blood phenylalanine concentration and increase in tyrosine blood content. A brain phenylalanine level of 0.5 mmol/L was initially documented, which decreased to the normal carrier range of 0.2 mmol/L within one month of discontinuance of the protein supplement. At present, the patient is on a normal diet without phenylalanine restriction.

UR - http://www.scopus.com/inward/record.url?scp=0042921526&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0042921526&partnerID=8YFLogxK

U2 - 10.1023/A:1025103018278

DO - 10.1023/A:1025103018278

M3 - Article

C2 - 12971421

AN - SCOPUS:0042921526

VL - 26

SP - 339

EP - 342

JO - Journal of Inherited Metabolic Disease

JF - Journal of Inherited Metabolic Disease

SN - 0141-8955

IS - 4

ER -